Delaware, 2011

Hail in Delaware, May 19, 2011

May 19, 2011 · NWS PHI · 1 event in 1 county or zone

A strong upper air disturbance supplied the cold air aloft and an unstable atmosphere to help trigger scattered thunderstorms during the afternoon and evening of the 19th. Because the air was cold aloft, many of the thunderstorms produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A strong upper air disturbance supplied the cold air aloft and an unstable atmosphere to help trigger scattered thunderstorms during the afternoon and evening of the 19th. Because the air was cold aloft, many of the thunderstorms produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 19, 11:35 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, May 19, 11:35 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1235 PM EDT THU MAY 19 2011

.SYNOPSIS...
WEAK LOW PRESSURE OVER THE MID ATLANTIC STATES EARLY THIS MORNING
WILL TRACK EAST AND WEAKEN TODAY AND TONIGHT. THE LOW WILL FINALLY
MOVE OFF THE COAST FRIDAY. HIGH PRESSURE WILL BUILD DOWN FROM THE
CANADIAN MARITIMES FOR THE WEEKEND. A COLD FRONT WILL APPROACH THE
AREA EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 20/00Z FOR A GOOD
PORTION OF NORTHERN AND CENTRAL NJ AND ERN PA. PRODUCTS HAVE BEEN
UPDATED TO REFLECT THE WATCH. LATEST RADAR CONTINUES TO SHOW MOST
OF THE ACTION TO OUR WEST, WITH A FEW ECHOES OVER THE ERN SHORE
ATTM.

THE SKY HAS ALSO BECOME MOSTLY CLEAR ACRS PORTIONS OF NJ AND ERN
PA. SO HAVE LOWERED POPS ERLY AND DECREASED CLOUD COVER AND WILL
WAIT AND SEE HOW THINGS GET GOING THIS AFTN. WITH THE DECREASED
CLOUD COVER ESPECIALLY OVER THE N, WILL SEE IF THIS GIVES THE
GREATER OPPORTUNITY FOR TSTM DEVELOPMENT IN THESE AREAS.

THE FORECAST PROBLEM TODAY WILL BE THE EXTENT AND STRENGTH OF
CONVECTION. THE CLOSED MID LEVEL LOW WILL WOBBLE EAST NORTHEAST
TODAY...COOLING MID LEVEL TEMPERATURES AND STEEPENING MID LEVEL
LAPSE RATES. THE AMOUNT OF LOW LEVEL INSTABILITY WILL BE PREDICATED
ON THE AMOUNT OF HEATING...AND THIS WILL DEPEND ON THE AMOUNT OF
SUNSHINE.

NORTH OF THE WARM FRONT...THE LOW LEVEL MOISTURE SHOULD REMAIN IN
PLACE FOR THE BULK OF THE DAY...SO HEATING IN THESE AREAS LOOKS
TOUGH. FURTHER SOUTH...ACROSS SOUTHEAST PENNSYLVANIA...SOUTHERN NEW
JERSEY...NORTHEAST MARYLAND...AND DELAWARE...HEATING SOUTH OF THE
WARM FRONT SHOULD HELP WITH DESTABILIZATION. THE HEATING WILL ALLOW
CONVECTIVE TEMPERATURES TO BE REACHED (SELF DESTRUCTIVE SUNSHINE)
AND THIS COULD HELP ENHANCE THE MARGINAL INSTABILITY IN PLACE.

CONVECTION SHOULD DEVELOP AS MID LEVELS COOL...WITH THE BEST
COVERAGE GENERALLY NORTH AND WEST OF THE I 95. FURTHER SOUTH AND
EAST...THERE MAY NOT BE ENOUGH OF A FOCUS FOR HIGHER SHOWER AND
THUNDERSTORM CHANCES. ANY CONVECTION THAT DEVELOPS ACROSS THE SOUTH
WILL HAVE A CHANCE TO PRODUCE GUSTY WINDS AND SMALL HAIL...AS
FREEZING LEVELS REMAIN AROUND 7500 FEET...AND MODIFIED MODEL
SOUNDINGS SHOW AN INVERTED V SIGNATURE. FURTHER NORTH...WITH LESS
DRYING IN THE LOW LEVELS...THIS LOOKS LESS LIKELY.

THE BEST CHANCE FOR STRONGER CONVECTION SHOULD BE THIS AFTERNOON AND
EVENING...AS YET ANOTHER SPOKE MOVES AROUND THE CLOSED MID LEVEL LOW
AND CROSSES THE FORECAST AREA. WITH MLCAPE VALUES BETWEEN 250 AND
500 J/KG AND MARGINAL SHEAR...THE THREAT FOR ISOLATED SEVERE WIND
GUSTS OR LARGE HAIL LOOK LOW.

ANY STORMS THAT DEVELOP WILL BE SLOW MOVING AS WELL...ESPECIALLY
ACROSS EASTERN PENNSYLVANIA. PRECIPITABLE WATER VALUES HAVE DROPPED
DURING THE NIGHT...AND INCREASE TO NEAR 1.20 INCHES DURING THE
AFTERNOON. FOR MOST PLACES...FLASH FLOOD GUIDANCE IS ABOVE THIS
VALUES...AND LACK OF CONFIDENCE IN ANY AREA SEEING THIS PRECLUDES A
FLASH FLOOD WATCH FOR TODAY.

FINALLY...HIGHS WERE BASED MAINLY ON A MOS BLEND. IF THERE IS MORE
SUNSHINE SOUTH THIS MORNING THAT CURRENTLY FORECAST...FORECAST HIGHS
THERE COULD BE 2 TO 4 DEGREES TOO LOW.

OUR SURVEY TEAM HAS CONFIRMED THAT AN EF-0 TORNADO TOUCHED DOWN
WEDNESDAY AFTERNOON IN NORTHEAST PHILADELPHIA. DETAILS CAN BE
FOUND IN THE PUBLIC INFORMATION STATEMENT /PNS/ PRODUCT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
THE SPOKE AROUND THE CLOSED LOW SHOULD EXIT THE AREA THIS EVENING.
MARGINAL INSTABILITY WILL STILL REQUIRE THE MENTION OF THUNDER
DURING THAT TIME. AFTER THIS...THE POTENTIAL FOR SHOWERS AND
POSSIBLE THUNDERSTORMS BECOMES A BIT MORE PROBLEMATIC. THERE ARE
INDICATIONS THAT A SPOKE WILL TRY TO CROSS THE AREA BETWEEN 0600 UTC
AND 1200 UTC FRIDAY. NOT MUCH CONFIDENCE IN THIS YET.

IF CONVECTION WERE TO DEVELOP ON THIS FEATURE...IT WOULD HAVE ACCESS
TO FAIRLY STEEP MID LEVEL LAPSE RATES (NEAR 6.5 C/KM)...COOL MID
LEVEL TEMPERATURES AND PRECIPITABLE WATER VALUES NEAR 1.25 INCHES.
THIS COULD TRANSLATE INTO AN AREA OF THUNDERSTORMS LATE TONIGHT...
ESPECIALLY NEAR THE NJ COAST. FOR NOW...WILL DOWNPLAY THIS
POTENTIAL...BUT LATER FORECASTS MAY HAVE TO ACCOUNT FOR IT IF THE
SPOKE CON BE IDENTIFIED LATER TODAY. LOWS WERE BASED A BLEND OF MOS
NUMBERS.

FOR FRIDAY...THE CLOSED MID LEVEL SYSTEM STARTS TRUNDLING TO THE
EAST. MID LEVEL TEMPERATURES WILL START TO WARM...AND FOCI FOR
SHOWERS AND THUNDERSTORMS WILL BECOME LESS NUMEROUS. BECAUSE OF THE
POTENTIAL FOR MARGINAL INSTABILITY...A CHANCE OF SHOWERS AND
THUNDERSTORMS WAS LEFT IN THE FORECAST FOR FRIDAY...ESPECIALLY FOR
THE AFTERNOON HOURS. HOWEVER...THE COVERAGE AND INTENSITY APPEARS TO
BE LESS THAN TODAY...WITH THE BEST CHANCE ACROSS NORTHERN AREAS.
A BETTER SHOT AT SOME SUNSHINE FRIDAY SHOULD FAVOR THE GFS MOS FOR
HIGHS.

ANY CONVECTIVE ACTIVITY SHOULD DISSIPATE FRIDAY EVENING...AS MID
LEVEL HEIGHTS RISE. AT THIS POINT...LATER FRIDAY EVENING INTO
SATURDAY MORNING LOOKS DRY. WITH A BROADLY CYCLONIC FLOW FOR
SATURDAY...CONVECTIVE TEMPERATURES APPEAR TO BE WITHIN REACH.
HOWEVER...WITH LOWER MOISTURE CONTENT IN THE AIRMASS AND NO REAL
TRIGGER...THE FORECAST FOR SATURDAY WILL BE DRY. HIGHS SATURDAY WERE
BASED ON THE WARMER GFS MOS NUMBERS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ON SATURDAY NIGHT, THE MID LEVEL LOW THAT HAS BEEN INFLUENCING
OUR WEATHER FOR THE PAST FEW DAYS SHOULD BE WELL OFF THE MIDDLE
ATLANTIC COAST. A MID AND UPPER LEVEL RIDGE IS FORECAST TO EXTEND
FROM THE EASTERN GULF OF MEXICO UP TO THE EASTERN GREAT LAKES AT
THAT TIME. THE LOW SHOULD MOVE FARTHER OUT TO SEA. MEANWHILE, THE
RIDGE IS FORECAST TO PROGRESS EASTWARD AND ITS AXIS IS EXPECTED TO
PASS OVERHEAD ON SUNDAY OR SUNDAY NIGHT. THE RIDGE SHOULD CONTINUE
TO INFLUENCE OUR REGION INTO THE NEW WEEK AS A LONG WAVE TROUGH
MOVES TO THE MIDDLE PART OF THE COUNTRY BY MID WEEK.

AT THE SURFACE, HIGH PRESSURE IS ANTICIPATED TO BUILD DOWN AND
INTO OUR REGION FROM THE NORTHEAST ON SUNDAY. THE HIGH SHOULD
DRIFT OUT OVER THE WESTERN NORTH ATLANTIC WHERE IT IS EXPECTED TO
CONTINUE INFLUENCING OUR REGION. A FRONTAL BOUNDARY FROM THE
NORTHWEST IS FORECAST TO DROP INTO OUR REGION FOR TUESDAY AND
WEDNESDAY.

WITH NO STRONG WEATHER SYSTEMS EXPECTED IN THE LONG TERM PERIOD
OF THE FORECAST, WE WILL CONFINE ANY POPS MAINLY TO THE SLIGHT
CHANCE CATEGORY. THE ONLY EXCEPTION WILL BE OUR NORTHERN COUNTIES
WHERE WE WILL CARRY CHANCE POPS FOR TUESDAY AND WEDNESDAY AS THE
FRONTAL BOUNDARY SETTLES INTO OUR REGION.

ABOVE NORMAL TEMPERATURES ARE EXPECTED FROM SUNDAY THROUGH
WEDNESDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

THIS AFTERNOON... SCT MVFR/IFR CIGS KILG TO KBLM NORTHWESTWARD
LATE THIS MORNING IMPROVING TO VFR CIGS BY MIDDAY. SCT SHOWERS/
ISOLATED TSTMS THIS AFTN WITH BRIEF IFR CONDS...MAINLY INTERIOR.
LATEST COMPUTER MODEL GUIDANCE SUGGESTS THAT KRDG, KABE AND KTTN
HAVE A BETTER CHANCE OF RECEIVING ADDITIONAL SHOWERS TODAY THAN
OUR OTHER FIVE TAF SITES. 12Z/IAD SOUNDING WAS QUITE UNSTABLE THIS
MORNING /KWAL STABLE BUT ONLY REFECTS OUR COASTAL WATERS/. IAD
SOUNDING SUGGESTS HAIL. WBZ NEAR 8200 FT WITH 0 AT 10K AND
DESCENDING AND EL/TROP ARD 28K.

TONIGHT...VFR CONDITIONS WILL CONTINUE INTO TONIGHT AS A SLIGHTLY
DRIER WESTERLY FLOW TAKES OVER. ANY SCATTERED SHOWERS/TSTMS WILL
CONTINUE INTO EARLY TONIGHT BUT SHOULD DIMINISH AS THE DAYTIME
HEATING ENDS.

OUTLOOK...
SCATTERED SHOWERS AND TSTMS COULD POP UP AGAIN FRIDAY AS THE
UPPER LOW CROSSES OUR REGION. AS THIS LOW FINALLY BEGINS TO
HEAD OUT TO SEA OVER THE WEEKEND, WEATHER CONDITIONS WILL
LIKELY IMPROVE IN OUR REGION.

&&

.MARINE...
SMALL CRAFT ADVISORY CONTINUES ON OUR ATLC WATERS TODAY. IT WILL
BE MAINLY FOR SEAS. THE END TIME FOR THE ADVISORY WILL REMAIN 6 AM
FRIDAY. IT IS POSSIBLE THAT CONDITIONS COULD DROP BELOW ADVISORY
CRITERIA PRIOR TO THAT TIME. OUR WW GUIDANCE HAS BEEN RUNNING
ABOUT A FOOT ON THE HIGH TIDE THE PAT 36 HOURS. DAY SHIFT WILL
REEVALUATE AND ADJUST ACCORDINGLY, IF NEEDED. ONCE THE PESKY LOW,
THAT HAS BEEN HARASSING THE EASTERN THIRD OF THE NATION, MOVES OFF
TO THE EAST, MORE TRANQUIL CONDITIONS ARE EXPECTED FOR THE WEEKEND
AND NO MARINE HEADLINES ARE FORESEEN FROM FRIDAY INTO EARLY NEXT
WEEK.

&&

.HYDROLOGY...
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE PEQUANNOCK RIVER AND
THE ROCKAWAY RIVER. THE PASSAIC AT PINE BROOK WILL LIKELY NEED A
WARNING LATER THIS MORNING...AND THE EAST DITCH OF THE BEAVER BROOK
REMAINS ABOVE FLOOD.

THE FLOOD THREAT NOW SWITCHES TO FLASH FLOODING...BUT AS THE
AIRMASS HAS DRIED SINCE WEDNESDAY...THE CONFIDENCE IN MORE THAN A
COUPLE OF STORMS PRODUCING FLASH FLOODING APPEARS TO BE LOW.
THEREFORE...NO FLASH FLOOD WATCH WAS ISSUED EARLY THIS MORNING.

&&

.TIDES/COASTAL FLOODING...
CAMBRIDGE MAX TIDE THIS MORNING WAS 3.33 AND TOLCHESTER 3.15
NO ADVISORIES OR STATEMENTS IN EFFECT ATTM.

TONIGHTS HIGH TIDE CYCLE INTO FRIDAY MAY SEE WATER LEVELS APPROACH
MINOR TIDAL FLOOD LEVELS ONCE AGAIN. BUT, AT THIS TIME, IT APPEARS
TO BE A VERY MARGINAL EVENT. THIS BEING THE CASE, NO ADVISORIES OR
STATEMENTS WILL BE ISSUED THIS MORNING. THE DAY SHIFT WILL MONITOR
AND ISSUE THE APPROPRIATE PRODUCTS LATER TODAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ450>455.

&&

SYNOPSIS...HAYES
NEAR TERM...HAYES/NIERENBERG
SHORT TERM...HAYES
LONG TERM...IOVINO
AVIATION...DRAG
MARINE...DRAG
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 19, 11:32 AM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1232 PM EDT THU MAY 19 2011

NJZ001-007>010-012-015-PAZ054-055-060>062-067>069-201645-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
1232 PM EDT THU MAY 19 2011

...SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A FEW THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS AFTERNOON
AND EVENING...RESULTING IN LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ013-014-201645-
WESTERN MONMOUTH-EASTERN MONMOUTH-
1232 PM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS AFTERNOON
AND EVENING...RESULTING IN LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ016-020>026-201645-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
1232 PM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS AFTERNOON
AND EVENING...RESULTING IN LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ017>019-027-PAZ070-071-201645-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-SOUTHEASTERN BURLINGTON-
DELAWARE-PHILADELPHIA-
1232 PM EDT THU MAY 19 2011

...SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A FEW THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS AFTERNOON
AND EVENING...RESULTING IN LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-201645-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1232 PM EDT THU MAY 19 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-201645-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
1232 PM EDT THU MAY 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 19, 11:11 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1211 PM EDT THU MAY 19 2011

DEZ002-003-MDZ019-020-191745-
CAROLINE MD-INLAND SUSSEX DE-KENT DE-TALBOT MD-
1211 PM EDT THU MAY 19 2011

...A STRONG THUNDERSTORM WILL AFFECT CAROLINE...KENT...SUSSEX AND
TALBOT COUNTIES...

AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF EASTON...MOVING NORTHEAST AT
10 MPH. THE THUNDERSTORM WILL BE NEAR TANYARD AROUND 1220 PM...
PRESTON AROUND 1225 PM...HARMONY AROUND 1250 PM...AGNER AROUND 105
PM...GRIFFIN AROUND 110 PM...SMITHVILLE AND HILLSBORO AROUND 120 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 3870 7609 3909 7583 3887 7555 3868 7581
      3869 7583 3869 7590 3867 7593 3867 7595
      3864 7596 3863 7597

HEAVENER
Special weather statement, May 19, 11:31 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1231 PM EDT THU MAY 19 2011

PAZ060-191800-
BERKS PA-
1231 PM EDT THU MAY 19 2011

...A STRONG THUNDERSTORM WILL AFFECT BERKS COUNTY...

AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LANCASTER...MOVING NORTH AT
20 MPH. THE THUNDERSTORM WILL BE NEAR NEW MORGAN AROUND 1255 PM...
MOHNTON...FLYING HILLS AROUND 110 PM...WERNERSVILLE...SINKING
SPRING...WEST WYOMISSING...SHILLINGTON AROUND 115 PM...WHITFIELD...
WEST LAWN AND WYOMISSING HILLS AROUND 120 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM.

LAT...LON 4053 7633 4054 7618 4056 7615 4058 7609
      4060 7605 4059 7603 4064 7601 4068 7591
      4059 7575 4024 7573 4014 7589 4036 7621
      4036 7624 4043 7634

HEAVENER
Special weather statement, May 19, 11:54 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1254 PM EDT THU MAY 19 2011

DEZ001-MDZ008-012-PAZ067-191800-
CECIL MD-CHESTER PA-KENT MD-NEW CASTLE DE-
1254 PM EDT THU MAY 19 2011

...A STRONG THUNDERSTORM WILL AFFECT CECIL...CHESTER...KENT AND NEW
CASTLE COUNTIES...

AT 1253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF MIDDLETOWN...MOVING NORTH AT 10
MPH. THE THUNDERSTORM WILL BE NEAR CHARLESTOWN AROUND 200 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING
FROM THIS STORM.

LAT...LON 3934 7618 3938 7611 3938 7607 3945 7600
      3946 7602 3953 7599 3955 7603 3954 7607
      3962 7616 3973 7615 3966 7567 3925 7603
      3930 7619

HEAVENER
Special weather statement, May 19, 12:00 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
100 PM EDT THU MAY 19 2011

DEZ002-MDZ015-019-020-191800-
CAROLINE MD-KENT DE-QUEEN ANNE'S MD-TALBOT MD-
100 PM EDT THU MAY 19 2011

...A STRONG THUNDERSTORM WILL AFFECT CAROLINE...KENT...QUEEN ANNE'S
AND TALBOT COUNTIES...

AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF CENTERVILLE...MOVING
NORTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR SANDTOWN...
ANDREWSVILLE AROUND 115 PM...FELTON...HARRINGTON AROUND 130 PM...
MAGNOLIA...VIOLA AROUND 145 PM...BOWERS AND LITTLE CREEK AROUND 200
PM.

OTHER THUNDERSTORMS ARE DEVELOPING OVER THE CENTRAL PORTIONS OF THE
DELMARVA EARLY THIS AFTERNOON. BE ALERT FOR HEAVY DOWNPOURS...STRONG
GUSTY WINDS AND CLOUD TO GROUND LIGHTNING STRIKES. IF SEVERE WEATHER
IS HEADING YOUR WAY..GO INDOORS.

LAT...LON 3898 7603 3920 7596 3926 7584 3925 7577
      3930 7575 3930 7563 3936 7551 3928 7542
      3918 7539 3909 7540 3905 7535 3897 7533
      3890 7549 3884 7555 3883 7572 3872 7572
      3868 7595

JJM

The radar

The Dover AFB radar (KDOX), 55 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kent

When
May 19, 1:06 PM EST
Where
Kent County, Smyrna
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.300, -75.600

Penny size hail fell in Smyrna.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2011Every state in 2011This day in weather historyWarnings in Delaware, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310952.